Iowa, 2019

Flash Flooding and Hail in Iowa, June 25 to 26, 2019

June 25 to 26, 2019 · NWS DMX · 34 events in 10 counties and zones

During the evening of the 25th, a number of storms were able to initiate along a relatively stationary boundary situated across southern Iowa. On the warm side of the boundary surface conditions were in the mid 80s for temperature and upper 60s to low 70s dewpoints.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
$450,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

During the evening of the 25th, a number of storms were able to initiate along a relatively stationary boundary situated across southern Iowa. On the warm side of the boundary surface conditions were in the mid 80s for temperature and upper 60s to low 70s dewpoints. Additionally, the conditions yielded an environment with 2000-3000+ J/kg SB/MUCAPE, 30-40 kts of effective bulk shear, 500-700 J/kg CAPE in the hail growth region, and precipitable water values around 1.2-1.5 inches.

Ultimately, storms developed along the boundary during the mid afternoon hours, initially producing sub-severe conditions. As the initial wave of storms moved eastward, a second wave of development occured during the evening, of which the storms were better able to organize and produce numerous reports of quarter to larger than golf ball sized hail. A few storms were also able to produce damaging winds as they too progressed eastward. The second wave of storms were aided by the low level jet, initiating a series of training storms over portions of southwest and south central Iowa where copious rainfall produced a small handful of flash flood reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:18 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 25, 2:18 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 PM CDT Tue Jun 25 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 318 PM CDT Tue Jun 25 2019

The primary concerns through the period will be ill-defined
convective trends in increasing instability over the next several
days, and a prolonged heat and humidity episode with temperatures
nudging up further versus previous forecast cycles. The current
Rockies short wave ridging will build into the MO Valley tomorrow
and continue to allow increased instability to push farther north
over time. Weak waves will continue to pass through the flow
keeping at least low PoPs in the forecast through at least
Thursday with both peak heating and nocturnal convection possible.
Eventually the ridge will build further northward and push Iowa
fully in the warm sector with any low level convergence and
baroclinicity sufficient for convective development to our north.
However this will also allow heat and humidity to build closer to
advisory criteria.

The immediate concern is severe potential however. Elevated
convection has already produced dime sized hail near Carson in
2-3K MUCAPEs and 35kts of effective shear. The best mixed layer
conditions are farther south however where MLCAPEs quickly jump up
to 2K+ j/kg. These conditions, along with the current 0-500m
moisture convergence axis into northern MO and Bunkers supercell
motion to the southeast, may all keep the best severe potential to
our south. Weak NW winds into our southwest forecast area have
dropped dewpoints and instability. Nevertheless the slightly
elevated storms may still produce severe weather across southern
IA. Supercells with large hail and damaging wind would be the
primary threats, wind especially if it can become rooted lower,
due to the effective shear and steep lapse rates aloft. The
tornado potential for now with little 0-1km shear or SRH, or 0-3km
CAPE. Locally heavy rain is possible as well, but storm motion
and residence time should preclude much in the way of the flooding
threat. Most convection allowing models are in agreement with the
convection either dissipating or exiting southern Iowa by late
evening, but there is also some hint that persistent theta-e
advection may sustain weaker convection into the night.

Tomorrow will start a two day period with lowered confidence as
building heights result in an associated northward push of
instability. The question over this span will be how much of a
break, if any, there will be between sequential nocturnal and
daytime heating convective episodes. For instance some models
depict a Siouxland MCS advancing into IA during the day, which
could limit the peak heating potential, while others show more of
a break with the potential of more instability re-charge and
allowance for the effective boundary ending up farther north.
These uncertainties driven by mesoscale outflow questions repeat
themselves Thursday into Thursday Night so confidence is low
through this time span. Moderate to high instability will be in
place keeping severe weather possible area wide, but the building
heights will likely keep much of the more organized threat north.
Regarding heavy rain and potentially flash flooding, this will
increase Wed and Thu Nights with a persistent southwest low level
jet and associated moisture convergence focused into IA. This
should produce nocturnal convection at a minimum, even if not
aided by lingering peak heating storms. The precipitable water
values are not anomalously high with mainly shallow moisture in
place, but even seasonal late June values are sufficient for heavy
rains, especially coupled with deep warm cloud depths and weak
mean winds as the ridge builds.

The forecast drys out Friday through the weekend with heat
becoming the primary weather story. Although not all elements are
available for examination, the NBM nudge upward is difficult to
argue with considering the warming pattern and breadth of guidance
included in the NBM. This would push heat indices to the cusp of
advisory criteria /105F/ over the weekend. Folks participating in,
or planning, outdoor activities should be prepared to mitigate
heat effects as this will be the first noted heat episode of the
season. Confidence continues to be low early next week but at
least some PoPs do return to the forecast by this time, mainly due
to GFS and CMC influences which are more bullish on the ridge
breakdown than the GEFS or ECMWF.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1258 PM CDT Tue Jun 25 2019

The primary concern will be convective trends during the late
afternoon and early evening hours south. Have mentioned a period
of VFR VCTS south /KDSM/KOTM/ for the time being until confidence
in location and timing increases. Otherwise VFR conditions are
anticipated into Wed morning. There is some potential for
additional precip overnight, but confidence is not great enough to
mention at the moment.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Jun 25, 1:27 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
227 PM CDT Tue Jun 25 2019

IAZ004>007-015>017-023>028-033>039-044>048-057-058-261930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Audubon-Guthrie-
227 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible towards central Iowa this evening. A
few storms may be strong, with lightning, hail and strong winds
as the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Friday morning.
There is growing confidence that severe weather might be possible
over some part of the area Wednesday night into early Thursday
morning. Periods of heavy rainfall may be possible during the
overnight hours as well.

Hot and humid conditions are expected Friday through Monday. Heat
index values on Saturday and Sunday may near Heat Advisory
criteria, as values in the low triple digits are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

IAZ049-050-059>062-070>075-081>086-092>097-261930-
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
227 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible late this afternoon
through this evening. Lightning, large hail and damaging winds
are the primary threats. A tornado or two is also possible, along
with brief periods of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Friday morning.
There is growing confidence that severe weather might be possible
over some part of the area Wednesday night into early Thursday
morning.

Hot and humid conditions are expected Friday through Monday. Heat
index values on Saturday and Sunday may near Heat Advisory
criteria, as values in the low triple digits are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening, especially across southern Iowa.

Kotenberg

In the hours before

Special weather statement, Jun 25, 2:06 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
306 PM CDT Tue Jun 25 2019

IAZ070>072-252100-
Adair IA-Madison IA-Cass IA-
306 PM CDT Tue Jun 25 2019

...Penny to Dime Size Hail Possible...

At 305 PM CDT, trained weather spotters reported a strong
thunderstorm that produced dime size hail in Carson, or 11 miles
southwest of Atlantic, moving east at 50 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle,
Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake
Anita State Park, Greenfield Municipal Airport, Nodaway Park,
Griswold Park, Cold Springs State Park and Atlantic Municipal
Airport.

LAT...LON 4150 9515 4150 9423 4116 9423 4116 9516
TIME...MOT...LOC 2005Z 263DEG 42KT 4125 9512

Kotenberg
Special weather statement, Jun 25, 3:01 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
401 PM CDT Tue Jun 25 2019

IAZ070-071-252200-
Adair IA-Cass IA-
401 PM CDT Tue Jun 25 2019

...Penny to Dime Size Hail Possible...

At 400 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Oakland to near Atlantic.
Movement was east at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle,
Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake
Anita State Park, Greenfield Municipal Airport, Nodaway Park,
Griswold Park, Cold Springs State Park and Atlantic Municipal
Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Iowa.

LAT...LON 4150 9515 4150 9424 4116 9424 4116 9516
TIME...MOT...LOC 2100Z 270DEG 37KT 4136 9527 4134 9496

Kotenberg

The radar

The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

28 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Clarke

When
June 25, 4:15 PM CST
Where
Clarke County, 2.6 mi NW of Lacelle
Measured
1 in hail
Reported by
Social Media
Coordinates
40.980, -93.880

Public reported quarter sized hail. This is a delayed report.

Hail, Decatur

When
June 25, 4:30 PM CST
Where
Decatur County, 2.94 mi NE of Van Wert
Measured
1.25 in hail
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
40.900, -93.740

Trained spotter reported lots of quarter sized hail with a few to half dollar in size. Significant crop damage was noted to the north of this location with corn and bean fields decimated. Hail size that did damage to the fields was unknown.

Hail, Decatur

When
June 25, 4:35 PM CST
Where
Decatur County, 2.94 mi NE of Van Wert
Measured
1 in hail
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
40.900, -93.740

Emergency manager reported swaths of stripped crops at the Clarke/Decatur county line. This is a delayed report and time estimated from radar.

Hail, Decatur

When
June 25, 4:37 PM CST
Where
Decatur County, 4.4 mi WNW of Le Roy
Measured
1 in hail
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
40.900, -93.660

Emergency manager reported quarter sized hail and small limb damage. This is a delayed report and time estimated from radar.

Hail, Adams

When
June 25, 4:40 PM CST
Where
Adams County, 4.15 mi S of Nevinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.090, -94.520

Trained spotter reported quarter sized hail via social media.

Hail, Clarke

When
June 25, 4:45 PM CST
Where
Clarke County, 6.27 mi E of Weldon
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.900, -93.610

Trained spotter reported quarter sized hail and minor crop damage.

Hail, Union

When
June 25, 4:50 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.060, -94.360

Dispatch relayed report of nickel to quarter sized hail. This is a delayed report.

Hail, Wayne

When
June 25, 4:55 PM CST
Where
Wayne County, 1.25 mi WSW of Humeston
Measured
1 in hail
Reported by
Public
Coordinates
40.860, -93.500

Public reported quarter sized hail.

Hail, Wayne

When
June 25, 5:00 PM CST
Where
Wayne County, 1.73 mi NE of Humeston
Measured
1 in hail
Reported by
Social Media
Coordinates
40.890, -93.460

Public reported quarter sized hail. This is a delayed report.

Hail, Appanoose

When
June 25, 5:02 PM CST
Where
Appanoose County, 2.6 mi NW of Griffinsville
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
40.860, -93.050

Corps of Engineers reported golf ball sized hail to dispatch.

Hail, Appanoose

When
June 25, 5:05 PM CST
Where
Appanoose County, 1.25 mi WNW of Maine
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.860, -92.870

Trained spotter reported quarter sized hail and damage to their vehicle.

Hail, Lucas

When
June 25, 5:15 PM CST
Where
Lucas County, 4.64 mi SSW of Russell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -93.240

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Appanoose

When
June 25, 5:20 PM CST
Where
Appanoose County, 2.21 mi WNW of Sharon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.740, -92.740

Law enforcement reported trees down blocking one lane of Highway 2.

Thunderstorm Wind, Davis

When
June 25, 5:32 PM CST
Where
Davis County, 0.69 mi N of West Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.730, -92.550

Public reported tree down on power line in West Grove. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Decatur

When
June 25, 5:32 PM CST
Where
Decatur County, 0.52 mi W of Lamoni
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.620, -93.940

Law enforcement reported a tree down on a power line in Lamoni. Time estimated from radar.

Hail, Appanoose

When
June 25, 5:50 PM CST to 5:55 PM CST
Where
Appanoose County, Centerville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.730, -92.870

Law enforcement reported golf ball sized hail fell for several minutes before becoming smaller in size. A severe weather spotter reported small branches snapped at the same time as the hail.

Hail, Appanoose

When
June 25, 5:52 PM CST
Where
Appanoose County, 1.25 mi WNW of Thirty
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.710, -92.870

Public reported half dollar sized hail.

Hail, Wayne

When
June 25, 6:06 PM CST
Where
Wayne County, 0.69 mi N of Lineville
Measured
1 in hail
Reported by
Social Media
Coordinates
40.590, -93.520

Public reported quarter sized hail.

Hail, Clarke

When
June 25, 7:40 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reported sporadic quarter sized hail mixed with heavy rain, and still ongoing at the time of the report.

Hail, Clarke

When
June 25, 7:40 PM CST
Where
Clarke County, 2.5 mi WNW of Osceola Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -93.810

Public reported quarter sized hail, relayed via local media.

Hail, Clarke

When
June 25, 7:52 PM CST
Where
Clarke County, 1.25 mi ESE of Murray
Measured
1 in hail
Reported by
Social Media
Coordinates
41.040, -93.950

Public reported quarter sized hail.

Hail, Clarke

When
June 25, 7:52 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reported that hail had increased to golf ball in size. They also indicated that some even larger may have started to fall.

Hail, Clarke

When
June 25, 7:55 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
2 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reported a mix of quarter to larger than golf ball sized hail.

Hail, Clarke

When
June 25, 7:56 PM CST
Where
Clarke County, 1.25 mi ESE of Murray
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.040, -93.950

Law enforcement reported quarter sized hail in Murray.

Hail, Adams

When
June 25, 7:57 PM CST
Where
Adams County, 1.25 mi ESE of Prescott
Measured
1.75 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
41.020, -94.610

Public reported golf ball sized hail.

Hail, Union

When
June 25, 8:25 PM CST
Where
Union County, 1.73 mi NE of Kent
Measured
2 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.970, -94.430

Trained spotter reported hail slightly larger than golf balls, as well as damage to flowers and crops.

Hail, Adams

When
June 25, 8:35 PM CST
Where
Adams County, 3.79 mi NNE of Stringtown
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -94.540

Public reported quarter sized hail.

Hail, Taylor

When
June 25, 9:07 PM CST
Where
Taylor County, 0.52 mi W of Lenox
Measured
1 in hail
Reported by
Public
Coordinates
40.880, -94.560

Public reported quarter sized hail.

Hail, Adams

When
June 25, 11:08 PM CST
Where
Adams County, 0.52 mi E of Carl
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -94.670

Public reported hand full of hail of various sizes including several quarter sized pieces.

Flash Flood, Adams

When
June 25, 11:34 PM CST to June 26, 4:00 AM CST
Where
Adams County, 1.4 mi ESE of Prescott to 0.67 mi E of Prescott
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.021, -94.606

Law enforcement reported water over several roads near Prescott.

Flash Flood, Union

When
June 25, 11:41 PM CST to June 26, 5:15 AM CST
Where
Union County, 2.34 mi N of Kent to 1.74 mi NNW of Kent
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.983, -94.443

Law enforcement reported Highway 34 closed in both directions at Kent Corner due to water over the road.

Hail, Adair

When
June 26, 12:11 AM CST
Where
Adair County, 6.41 mi SSE of Bridgewater
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.160, -94.650

Emergency manager reported quarter sized hail.

Hail, Adair

When
June 26, 12:20 AM CST
Where
Adair County, 5.91 mi SSE of Bridgewater
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.170, -94.640

Emergency manager reported heavy amounts of dime to nickel sized hail with occasional quarter to half dollar sized hail.

Flash Flood, Adams

When
June 26, 12:32 AM CST to 5:15 AM CST
Where
Adams County, 5.21 mi E of Stringtown to 3.39 mi E of Stringtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.981, -94.471

Law enforcement reported Highway 34 closed due to flooding over the road between County Road N64 and Iowa 25, 4 miles west of the Cromwell area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832827, 832826, 832828, 832829, 832830, 832831, 832832, 832833, 832834, 832835, 832836, 832838, 832839, 832840, 832841, 832843, 832842, 832844, 832845, 832846, 832848, 832850, 832851, 832852, 832847, 832853, 832854, 832855, 832856, 832858, 832860, 832870, 832871, 832872.